Florida, 2025

Hail and Damaging Winds in Florida, May 9, 2025

May 9, 2025 · NWS JAX · 4 events in 3 counties and zones

A front stalled across south-central GA under SW flow aloft combined with diurnal heating over a moist and unstable airmass produced strong afternoon storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front stalled across south-central GA under SW flow aloft combined with diurnal heating over a moist and unstable airmass produced strong afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 2:16 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, May 9, 2:16 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
316 PM EDT Fri May 9 2025

...STRONG TO ISOLATED SEVERE STORMS ALONG THE I-95 CORRIDOR IN
NORTHEAST FL LATE THIS AFTERNOON AND EVENING...
...WAVES OF HEAVY DOWNPOURS THIS WEEKEND THROUGH MONDAY...
...LOCALIZED FLOOD THREAT MATERIALIZES LATE SUN THROUGH MON...

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

.SYNOPSIS...
Issued at 316 PM EDT Fri May 9 2025

Afternoon surface analysis depicts a southward moving frontal
boundary that was entering the Deep South, with high pressure
(1026 millibars) building over the Great Lakes in the wake of this
frontal boundary. Meanwhile, weak low pressure (1013 millibars)
was situated over coastal Louisiana, with a trailing cold front
igniting a Mesoscale Convective System (MCS) that was traversing
northern portions of the Gulf. Aloft...a blocking pattern over
the continental United States continues to slowly evolve, with a
potent shortwave trough crossing the eastern Great Lakes and
impacting the Mid-Atlantic states, while another shortwave trough
was in the process of cutting off over the Arklatex region.
Otherwise, ridging was located over the Desert Southwest and the
Rockies. Westerly flow aloft has deepened over our area downstream
of the trough to our west, with embedded shortwave energy in this
flow poised to exit coastal southeast GA. This feature ignited
isolated convection along a pinned Atlantic sea breeze boundary
near St. Simons Island earlier this afternoon that has since
weakened, while a remnant outflow boundary from convection near
the FL Big Bend earlier today was triggering isolated showers and
thunderstorms over the Suwannee Valley. Less mid and high altitude
cloud cover for locations south of the I-10 corridor has allowed
temperatures to rise to the 85-90 degree range as of 19Z, while
the aforementioned shortwave that crossed inland southeast GA
earlier today has kept inland temperatures in the 80-85 degree
range. Dewpoints were generally in the mid to upper 60s inland and
the lower 70s at the coast.

&&

.NEAR TERM...
(through Tonight)
Issued at 316 PM EDT Fri May 9 2025

Convection will increase in coverage and intensity along
mesoscale boundaries during the mid to late afternoon hours today,
especially for locations south of Interstate 10 that have had more
insolation, where ML CAPE values will rise above 2,000 j.kg.
Mesoscale boundary collisions will likely result in storms pulsing
to strong or even isolated severe levels late this afternoon and
evening. The Storm Prediction Center has expanded the "Slight"
Risk (level 2 out of 5) for severe thunderstorm development
northward along the I-95 and U.S.-301 corridors in southeast GA ,
with modestly cool temperatures aloft, steepening lapse rates,
and bulk westerly shear values of 35-45 knots potentially allowing
for pulsing convection to produce downburst winds of 40-60 mph,
small hail, and locally heavy downpours. An isolated, brief
tornado or waterspout cannot be ruled out as mesoscale boundaries
such as the Atlantic sea breeze, St. Johns River breeze, and the
Gulf Coast sea breeze collide. Highs at inland locations will
generally climb to the upper 80s to around 90 this afternoon,
while an afternoon sea breeze keeps coastal highs mostly in the
low to mid 80s.

At least scattered convective activity should extend into the
evening hours, with some potential for increasing coverage across
the Suwannee Valley and inland southeast GA as deeper moisture
works into our area from the Gulf. A few strong storms cannot be
ruled out through around midnight for these inland locations.
Meanwhile, troughing cutting off over the lower Mississippi
Valley tonight will allow low pressure to gradually strengthen as
it moves slowly northeastward towards Mobile Bay and the western
FL panhandle coast, potentially touching off another MCS feature
over the eastern Gulf that may spread thickening cirrostratus over
our skies towards sunrise. Otherwise, the cold front currently
over the Tennessee Valley and the Carolinas will push southward
towards the Savannah River Valley overnight as high pressure
builds over the Ohio Valley and the Mid-Atlantic states. Lows
will only fall to the mid and upper 60s inland, ranging to the
lower 70s for coastal northeast FL.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 316 PM EDT Fri May 9 2025

Very unsettled weekend expected, with increased coverage of
showers and thunderstorms daily as the surface front dips further
southward and an upper low spins up and becomes more organized
over the western Gulf Coast and moves very little. Several
waves/rounds of rain and thunder will be likely daily in the
southwesterly flow aloft off the Gulf riding along and south of
the front, with a a general 3 to 5 inches of rain expected across
the area, locally up to 10 inches. In addition to the heavy
rainfall, sufficient instability (especially during the afternoons
and evenings) combined with the height falls/colder temps aloft
will certainly be enough to continue the threat for strong to
isolated severe convection, especially with any eastward moving
activity that hits the diurnal sea breeze near the coast by the
afternoon and evening. Expecting the peak coverage of any
convection to be mainly in the afternoon and evening hours when
the best instability will be present, though given the sufficient
dynamics and lift, some activity is expected to linger into the
overnight and morning period. This is already being shown well on
most hi-res guidance for Saturday and Saturday Night, with many
similarities expected Sunday Night. With the frontal boundary
dropping further south, this will tend to cool temps a bit, with a
decent north/south gradient as well. Highs will range from the
upper 70s north to upper 80s south for both Saturday and Sunday,
with mild morning lows in the 60s to low 70s.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 316 PM EDT Fri May 9 2025

Upper level low over the western Gulf Coast starts to slowly lift
northeast on Monday and Tuesday, moving into the Ohio River Valley
by mid week. Monday looks to continue the unsettled weather
pattern under a very similar setup/regime as the weekend before
the upper low moving off to the northeast helps to push the
surface cold front through the region sometime Monday Night or
Tuesday. Certainly looks to be enough of a push of dry air aloft
into the area post cold front for dry weather to return,
especially for Wednesday and into Thursday with some showers and
perhaps a few thunderstorms lingering for at least the first part
of Tuesday. Temps a little bit below normal look likely to start
the long term period post cold front before daily moderation
towards near to above normal by Wednesday/Thursday.

&&

.AVIATION...
(18Z TAFS)
Issued at 155 PM EDT Fri May 9 2025

MVFR ceilings around 2,500 feet may continue through around 19Z at
VQQ. Otherwise, VFR conditions should prevail at the regional
terminals through at least 20Z. Development of convection this
afternoon and evening has been pushed back a few hours, but
confidence in impacts have increased enough to include TEMPO
groups at each terminal late this afternoon and into the evening
hours. Stronger storms will be capable of producing brief wind
gusts of 25-35 knots, along with MVFR to IFR visibilities due to
heavy downpours. Activity should initially develop along inland
moving sea and river breeze boundaries, with convection
potentially developing after sunset further inland across the
Suwannee Valley, where activity could persist through around
midnight, with potential impacts to the GNV terminal. IFR
visibilities are then likely to develop towards 07Z Saturday at
VQQ, with periods of MVFR visibilities possible elsewhere after
09Z. Leftover mid and high altitude cloud cover will keep enough
uncertainty in place to leave fog out of the rest of the TAFs at
this time. Another round of convection traversing the eastern
Gulf of Mexico could move into the Suwannee Valley just after
sunrise on Saturday, but confidence in timing and intensity was
too low to mention any potential impacts after 12Z at GNV.
Westerly surface winds will become sustained around 10 knots at
the inland terminals in advance of developing convection this
afternoon, while the inland moving Atlantic sea breeze boundary
shifts surface winds to southeasterly at 10-15 knots at SSI and
SGJ. Outside of thunderstorm activity, surface winds will shift to
southerly at 5-10 knots after 00Z, followed by speeds diminishing
after 04Z.

&&

.MARINE...
Issued at 316 PM EDT Fri May 9 2025

A frontal boundary moving southward down the southeastern seaboard
tonight will stall over the Georgia waters on Saturday. Showers
and thunderstorms will develop along and ahead of this boundary
over our local waters this afternoon and evening, with strong to
isolated severe thunderstorms possible. Stronger storms will be
capable of producing strong wind gusts, frequent lightning
strikes, and small hail. Meanwhile, low pressure developing along
the northern Gulf coast will strengthen slightly as it approaches
the western Florida panhandle coast later tonight and Saturday
morning. Otherwise, high pressure building over the Ohio Valley
tonight will push southeastward on Saturday, with this feature
wedging down the southeastern seaboard and creating a slight
increase in onshore winds across our local waters through Saturday
evening. Seas of 2-4 feet will prevail both near shore and
offshore through Sunday.

Showers and thunderstorms will become more widespread this
weekend and will continue through Tuesday as low pressure meanders
over the southeastern states. South southwesterly winds will
strengthen by Monday afternoon ahead of this storm system's
approaching cold front, with this front then crossing our local
waters on Tuesday afternoon and evening. Winds will increase to
Caution levels of 15-20 knots from Sunday night through Monday
night throughout our local waters. Seas will likely build to
Caution levels of 4-6 feet early next week.

Rip Currents: A long period easterly ocean swell will keep a
moderate rip current risk in place at all area beaches this
afternoon. A higher end moderate risk is expected on Saturday as
onshore winds increase slightly, and a high risk is likely at all
area beaches by Sunday and Monday as breezy onshore winds persist
and surf heights gradually build.

&&

.FIRE WEATHER...
Issued at 1217 PM EDT Fri May 9 2025

Breezy westerly transport winds will create good daytime
dispersion values this afternoon. Strong to isolated severe
thunderstorms will be possible late this afternoon and evening for
locations along the I-95 corridor in northeast FL. Transport
winds will shift to easterly for locations along and north of I-10
on Saturday, with increasing cloud cover and chances for mainly
afternoon and evening showers and thunderstorms resulting in fair
daytime dispersion values. Southerly transport winds prevail for
locations south of I-10, where fair to good daytime dispersion
values are forecast on Saturday afternoon before coverage of
showers and thunderstorms increases. Breezy southeasterly
transport winds will overspread our region on Sunday, with good
daytime dispersion values possible south of I-10, while generally
fair values prevail elsewhere. Waves of heavy downpours and
embedded thunderstorms will increase across our area by Sunday
afternoon and Monday, potentially resulting in widespread 3-6 inch
rainfall totals through Tuesday across a large portion of our
area.

&&

.HYDROLOGY...
Issued at 316 PM EDT Fri May 9 2025

Model ensembles remain in agreement for a widespread 3-6 inch
rainfall total across our area by late Tuesday, with locally
higher totals possible along the I-95 corridor due to the
interaction of daily convection with mesoscale boundaries such as
the Atlantic sea breeze. A majority of this rainfall is expected
from late Sunday afternoon through Tuesday morning. Locally
higher totals of around 10 inches are possible, especially where
convection ends up training repeatedly over the same locations.
The Weather Prediction Center has issued "Slight" Risks (Level 2
out of 4) for Excessive Rainfall on Sunday and Monday for much of
our area, highlighting this risk for localized flash flooding
(around a 15 percent probability on Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  79  65  80 /  60  90  70 100
SSI  70  80  71  81 /  50  80  60  90
JAX  69  85  69  84 /  40  90  60  90
SGJ  71  85  70  84 /  40  70  60  80
GNV  68  88  68  85 /  30  80  70  90
OCF  69  89  70  86 /  30  70  50  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 9, 3:08 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EDT Fri May 9 2025

FLZ024-GAZ165-166-092100-
Inland Nassau FL-Inland Camden GA-Coastal Camden GA-
408 PM EDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU AND
SOUTHWESTERN CAMDEN COUNTIES THROUGH 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hilliard, moving northeast at 15 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kings Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3068 8183 3071 8195 3083 8183 3084 8170
      3076 8167
TIME...MOT...LOC 2007Z 235DEG 12KT 3073 8188

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 9, 3:10 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Fri May 9 2025

GAZ162-163-092100-
Clinch GA-Echols GA-
410 PM EDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ECHOLS AND CENTRAL
CLINCH COUNTIES THROUGH 500 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Mayday, or 13 miles northeast of Statenville, moving
northeast at 15 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Echols and
central Clinch Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3071 8284 3078 8292 3095 8276 3094 8261
      3084 8255
TIME...MOT...LOC 2010Z 231DEG 15KT 3079 8283

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 9, 3:31 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Fri May 9 2025

FLZ024-124-GAZ166-092115-
Inland Nassau FL-Coastal Nassau FL-Coastal Camden GA-
431 PM EDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 515 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Marys, moving east at 5 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Marys, Kings Bay Base, and Dungeness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3066 8167 3068 8183 3075 8170 3075 8169
      3076 8168 3080 8160 3081 8144 3069 8141
TIME...MOT...LOC 2031Z 248DEG 6KT 3072 8164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 9, 3:41 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Fri May 9 2025

GAZ163-250-092130-
Clinch GA-Northern Ware GA-
441 PM EDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WARE AND
NORTHWESTERN CLINCH COUNTIES THROUGH 530 PM EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Du Pont, or 8 miles south of Homerville, moving
north at 10 mph.

HAZARD...Wind gusts around 40 mph, pea size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Homerville and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3114 8284 3105 8254 3101 8258 3101 8257
      3100 8258 3081 8271 3086 8288
TIME...MOT...LOC 2041Z 197DEG 9KT 3091 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 9, 4:05 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
505 PM EDT Fri May 9 2025

FLZ038-137-633-092130-
Western St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
505 PM EDT Fri May 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLAGLER...SOUTHERN
ST. JOHNS AND EAST CENTRAL PUTNAM COUNTIES THROUGH 530 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm over
Satsuma, or near Pomona Park, moving northeast at 5 mph.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
East Palatka, Satsuma, and San Mateo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2951 8165 2958 8168 2967 8158 2965 8149
      2956 8144
TIME...MOT...LOC 2105Z 235DEG 6KT 2957 8163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KB
Local storm report, May 9, 4:08 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
508 PM EDT Fri May 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Du Pont                 30.99N 82.87W
05/09/2025  M0.25 Inch       Clinch             GA   Trained Spotter

            Pea to marble size hail reported. Location
            estimated.

&&

PK

The radar

The Jacksonville radar (KJAX), 94 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, St. Johns

When
May 9, 4:26 PM EST
Where
St. Johns County, 1.39 mi WSW of Byrd
Reported by
Storm Chaser
Coordinates
29.660, -81.490

A funnel cloud lasted about 2 minutes near Cracker Swamp Road.

Thunderstorm Wind, Flagler

When
May 9, 6:30 PM EST
Where
Flagler County, 1.83 mi NW of Pine Lakes
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.550, -81.260

Local church in Palm Coast near Palm Coast | Parkway and US highway 1 reported some | picnic tables blown over and a flagpole | snapped. Time is estimated based on radar | imagery. The cost of damage was estimated for inclusion of the event in Storm Data.

Hail, Flagler

When
May 9, 6:40 PM EST
Where
Flagler County, 1.51 mi SSE of Pine Lakes
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
29.510, -81.230

Nickel size hail was observed in West Palm coast.

Thunderstorm Wind, Putnam

When
May 9, 7:15 PM EST
Where
Putnam County, 0.69 mi N of Crescent City
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
29.440, -81.520

Two reports of trees down on powerlines in | Crescent City. The cost of damage was estimated for inclusion of the event in Storm Data.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1255494, 1255496, 1255495, 1255497.